zig
0

Notifications

  • You're all caught up!

Vitamin B Overdose Treatment

by
author image Melodie Anne
Melodie Anne Coffman specializes in overall wellness, with particular interests in women's health and personal defense. She holds a master's degree in food science and human nutrition and is a certified instructor through the NRA. Coffman is pursuing her personal trainer certification in 2015.
Vitamin B Overdose Treatment
Ingesting too much vitamin B may require medical attention. Photo Credit Jupiterimages/Photos.com/Getty Images

You need a variety of B vitamins for basic, everyday functions. B vitamins include niacin, biotin, riboflavin, thiamine, folate, B-12, B-6 and pantothenic acid. While you should get adequate amounts of these nutrients from your diet, your doctor may suggest taking a vitamin B-complex or daily multivitamin to help supplement your diet. Risk of vitamin B toxicity from foods is low, but it is possible to overdose from vitamin B supplements.

Symptoms

B vitamins are water-soluble, meaning they are not stored in your body. Instead any excess that is not absorbed right away is excreted through urine. Ingesting a large supplement in one sitting or having a disorder that alters normal absorption of B vitamins may cause an overdose in your body. Since B vitamins are excreted, they are generally safe at large doses and risk of an overdose is low. Having too much of any of the B vitamins causes your body to pull water from between cells, diluting the toxic substance, preparing it for excretion. You may not be aware of an overdose since symptoms are mild and include flushing of the skin, increased thirst, excessive urination and diarrhea. If you suspect an overdose, contact poison control immediately and go directly to the hospital.

You Might Also Like

Increase Fluids

Since B vitamins are water-soluble, adding more fluid to your body helps remove them before they undergo absorption. Your health care provider may suggest consuming a large quantity of water in a short amount of time to flush excessive B vitamins out of your bloodstream. At the hospital, you may receive intravenous fluid, or IV, to get more fluids into your system.

Induced Vomiting

In some cases, induced vomiting is necessary if you ingest a large dose of vitamin B. This practice requires supervision of a health care provider to avoid any adverse effects. Vomiting is induced by an oral medication. If your overdose is severe, you may need a gastric lavage, in which a plastic tube is inserted down your throat and into your stomach, flushing out all contents of your stomach.

Charcoal

Activated charcoal may be administered at the hospital to absorb toxic levels of vitamins, especially if you ingest large amounts of multiple vitamins or other substances at once. This treatment, given orally, absorbs the excessive B vitamins you ingest before you have a chance to absorb them. The charcoal, along with the B vitamins are passed through your stool, but you may experience diarrhea in the process.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media